Alert archive / Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Wakefield, VA

June 21, 2008New Kent County, Virginia

NWS Wakefield, VA issued this flash flood warning at Jun 21, 2008, 5:53 PM EDT for New Kent County, Virginia. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 5:53 PM EDT (21:53 UTC)
Expired
Jun 21, 2008, 7:46 PM EDT
In force
113 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
None

County New Kent County, VA

The radar

The Norfolk radar (KAKQ), 58 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 212155
FFWAKQ
VAC127-220000-
/O.NEW.KAKQ.FF.W.0004.080621T2153Z-080622T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
553 PM EDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL NEW KENT COUNTY IN EAST CENTRAL VIRGINIA...

* UNTIL 800 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE POSSIBILITY OF FLASH FLOODING FROM A PERSISTENT AREA OF
  THUNDERSTORMS OVER CENTRAL NEW KENT COUNTY. RADAR INDICATES AS MUCH
  AS 4 TO 6 INCHES OF RAIN HAS FALLEN SINCE 3 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW KENT
  AND PROVIDENCE FORGE.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WAKEFIELD.

LAT...LON 3755 7698 3753 7697 3753 7695 3744 7693
      3744 7707 3744 7709 3745 7711 3752 7713
      3757 7696
TIME...MOT...LOC 2153Z 315DEG 1KT 3748 7706

$$

SAMMLER
2 follow-up statements
000 
WGUS71 KAKQ 212317
FFSAKQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
717 PM EDT SAT JUN 21 2008

VAC127-220000-
/O.CON.KAKQ.FF.W.0004.000000T0000Z-080622T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEW KENT VA-
717 PM EDT SAT JUN 21 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
CENTRAL NEW KENT COUNTY...

AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF NEW KENT COUNTY. 
ALTHOUGH THE INTENSITY OF THE RAINFALL HAS DIMINISHED...RADAR 
INDICATES 4 TO 6 INCHES OF RAIN HAS FALLEN IN CENTRAL NEW KENT 
COUNTY SINCE 3 PM. SIGNIFICANT RUNOFF FROM EARLIER THUNDERSTORMS IS 
LIKELY STILL OCCURRING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PROVIDENCE 
FORGE AND TALLEYSVILLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3755 7698 3753 7697 3753 7695 3744 7693
      3744 7707 3744 7709 3745 7711 3752 7713
      3757 7696
TIME...MOT...LOC 2315Z 315DEG 1KT 3746 7704

$$

SAMMLER
000 
WGUS71 KAKQ 212346
FFSAKQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
745 PM EDT SAT JUN 21 2008

VAC127-212355-
/O.CAN.KAKQ.FF.W.0004.000000T0000Z-080622T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEW KENT VA-
745 PM EDT SAT JUN 21 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL NEW KENT
COUNTY...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED 
CONSIDERABLY SINCE 7 PM. ALTHOUGH LIGHT TO MODERATE RAIN CONTINUES 
OVER MUCH OF NEW KENT COUNTY...THE THREAT FOR FLOODING HAS ENDED. NO 
REPORTS OF FLOODING HAVE BEEN RECEIVED AT THIS TIME.

LAT...LON 3755 7698 3753 7697 3753 7695 3744 7693
      3744 7707 3744 7709 3745 7711 3752 7713
      3757 7696
TIME...MOT...LOC 2345Z 315DEG 1KT 3745 7703

$$

SAMMLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 5:34 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 21, 5:34 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
534 PM EDT SAT JUN 21 2008

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL APPROACH THE MID ATLANTIC REGION FROM
THE WEST TONIGHT...THEN REMAIN NEARLY STATIONARY ACROSS THE
COASTAL PLAIN SUNDAY AND MONDAY. AT THE SAME TIME A DEEP...MOIST
SOUTHERLY FLOW OUT AHEAD OF THIS TROUGH WILL EXTEND ACROSS THE
SOUTHEAST AND MID ATLANTIC REGIONS...WHICH WILL MAINTAIN AN
UNSETTLED WEATHER PATTERN WITH CHANCES OF SHOWERS AND
THUNDERSTORMS OVER THE AREA THROUGH EARLY NEXT WEEK. A STRONGER...
MORE PROGRESSIVE COLD FRONT WILL APPROACH FROM THE WEST ON TUESDAY...
THEN PUSH OFF THE MID ATLANTIC COAST TUESDAY NIGHT. WEAK HIGH
PRESSURE BUILDS INTO THE REGION FOR WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
ATMOS STABILIZED ACRS SE QTR OF FA ATTM AS CNVTN HAS MVD/DVLPD
FURTHER INLAND (AS OUTFLOW BNDRYS PROGRESS TO THE N AND W). HV
LWRD POPS FOR REST OF THIS EVE IN SE VA/NE NC...WHL CONTG 40-50%
POPS FM SCNTRL THROUGH CNTRL VA AND ON TO THE NE. XPCTG PULSE TYPE
CNVTN (MAIN THREAT HVY RA/HAIL) TO CONT UNTIL ARND SUNSET...B4
DSPTG TREND THEREAFTER.

RATHER PERSISTENT SRLY FLOW THROUGH THE NGT SHOULD CONTINUE TO
CARRY THE SMOKE PLUMES FROM THE GREAT DISMAL SWAMP...AND HYDE-
TYRRELL-WASHINGTON COUNTY FIRES INTO THE HAMPTON ROADS REGION.
SMOKE HAS EVEN MADE IT AS FAR N AS OXB.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
WEAK SFC FRONT STALLS ACROSS THE CSTL PLAIN TMRW...AIDED BY THE
DOWNSLOPE WARMING EFFECTS (LEE SIDE TROUGHING) WITH THE SW
1000-850 MB FLOW. MID/UPPER LVL FLOW REMAINS FAIRLY PARALLEL TO
THE SFC FRONT...AS THE EVENTUAL UPSTREAM KICKER (NEXT NRN STREAM
MID LVL SHORTWAVE) ADVANCES NO FARTHER THAN THE UPPER MIDWEST
REGION BY 00Z MON. SPC CONTINUES TO PUT THE BULK OF OUR FCST AREA
IN A SLIGHT RISK FOR SEVERE WX ON SUNDAY (N OF THE VA/NC
BORDER)... GIVEN THE FVRBL LLVL THERMODYNAMICAL PROFILE AND
STEEPENING LAPSE RATES (DRIER AIRMASS) ALOFT. MODEL-BASED MUCAPES
ARE ON THE ORDER OF 2000-3000 J/KG DURING THE AFTN. BEST CHANCES
WILL AGAIN BE E OF I-95... WHERE BETTER LLVL MSTR/THETA-E
CONVERGENCE WILL EXIST ALONG LEE TROUGH (WITH SFC DWPTS LIKELY TO
BE LOWER W OF I-95).

HAVE CONTINUED WITH SCATTERED POPS THROUGH TUESDAY...UNTIL THE NRN
STREAM SHORTWAVE FINALLY PUSHES THE SFC FRONT OFF THE COAST.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
FAIRLY ZONAL FLOW FCST THRU THE PERIOD...WITH WEST TO NORTHWEST
WINDS AT MID LEVELS. AT THE SURFACE...HIGH PRES OVER THE MID
ATLANTIC WEDNESDAY GIVES WAY TO WEAK LOW PRESSURE ON THU. THIS
BRINGS A SLIGHT CHC TSTMS ON THU AFTERNOON. PRECIP CHANCES STRETCH
THRU THE WEEKEND AS WEAK LOW PRESSURE CONTINUES ACROSS THE AREA
THROUGH SATURDAY. DIFFICULT TO TIME ANY PRECIPITATION...SINCE THERE
ARE FAST MOVING SHORTWAVES THROUGH THE WEST OR NORTHWEST FLOW
THROUGH THE PERIOD. EXPECT MOST PRECIP TO BE DIURNAL.

TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD WITH HIGH TEMPS
ON WEDNESDAY RANGING FROM THE M80S TO THE L90S INLAND. NOT MUCH TEMP
CHANGE EXPECTED DURING THE PERIOD. LOW TEMPS RANGE FROM THE L60S
INLAND TO THE L70S NEAR THE COAST.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
VFR CONDS ACROSS THE REGION BUT SHRAS/TSTMS OVER EASTERN CAROLINA
MOVG INTO SOUTHERN VA. SMOKE AFFECTING AREAS OVER NC AND HAMPTON
ROADS BUT CONVECTION OVER NC COMPLICATING FORECAST. WARM FRONT
OVER SE STATES EXPECTED TO PUSH NORTH OVER THE NEXT 24 HRS
INCREASING CLOUDS AND CHC FOR RAIN AND PSBL TSTMS ESPECIALLY OVER
SOUTHERN PARTS OF AREA. OPTED TO KEEP CONDS MOSTLY VFR BUT TEMPO
MVFR/IFR PSBL IN PRECIP WITH MOST LIKELY CHC AT ECG/ORF/PHF. WARM
FRONTAL BNDRY LIKELY TO STAY SOUTH OF OUR AREA. COLD FRONT WILL
MOVE OUT OF OH VALLEY AND THRU THE REGION BY TUE. THIS WILL HELP
TO KEEP CHC OF RAIN VIABLE INTO LATE TUE/WED. WNDS WILL REMAIN
MOSTLY S-SW DURING THE PERIOD...MAYBE E-SE NEAR SE VA AND NE NC
COASTS WITH SEA BREEZES.

&&

.MARINE...
WINDS REMAIN SOUTHERLY 10-15 KT TODAY THROUGH SUNDAY IN ADVANCE OF
SFC COLD FRONT THAT STALLS IN THE AREA BEFORE MOVING OVER THE WATERS
ON TUESDAY. WINDS TURN WEST AND THEN NORTHWEST BEHIND THE
FRONT...BUT WITH WEAK SFC PRESSURE GRADIENT...EXPECT WINDS TO REMAIN
AT OR BELOW 15 KT THROUGH THE FCST PERIOD.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 3 AM EDT SUNDAY FOR ANZ630>632.

&&

SYNOPSIS...BKH
NEAR TERM...ALB/BKH
SHORT TERM...BKH
LONG TERM...ALS
AVIATION...JEF
MARINE...ALS
Hazardous weather outlook, Jun 21, 5:37 PM EDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
537 PM EDT SAT JUN 21 2008

ANZ650-652-654-656-658-MDZ021>025-NCZ012-013-030-VAZ048-049-060>094-
099-100-222145-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-BERTIE-FLUVANNA-LOUISA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-
AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA-
537 PM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS...THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST
NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-222145-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
537 PM EDT SAT JUN 21 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ095>098-222145-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
537 PM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT...
AREAS OF SMOKE WILL REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY
AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-NCZ014>017-031-032-102-222145-
CURRITUCK SOUND-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-
537 PM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND...COASTAL
NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND
THE NORTHERN OUTER BANKS OF NORTH CAROLINA.

.DAY ONE...TONIGHT...
AREAS OF SMOKE WILL REDUCE VISIBILITIES AND CREATE POOR AIR QUALITY
AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ALS

In the hours before

Special weather statement, Jun 21, 4:38 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT SAT JUN 21 2008

VAZ072-083-212145-
KING WILLIAM VA-NEW KENT VA-
438 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORM NORTHEAST OF RICHMOND...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TALLEYSVILLE...MOVING NORTH AT 8 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR TUNSTALL AT 515 PM EDT.

WIND GUSTS TO 50 MPH...MARBLE SIZE HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. TORRENTIAL RAIN
CAN ALSO BE EXPECTED. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

SAMMLER
Special weather statement, Jun 21, 4:56 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
456 PM EDT SAT JUN 21 2008

VAZ063-064-071>074-076-078-083>086-090-091-212200-
HANOVER-CAROLINE-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
RICHMOND-LANCASTER-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
JAMES CITY-YORK-
INCLUDING THE CITIES OF...ASHLAND...RICHMOND...TAPPAHANNOCK...
WILLIAMSBURG...POQUOSON
456 PM EDT SAT JUN 21 2008

...THUNDERSTORMS DEVELOPING RAPIDLY OVER CENTRAL AND NORTHEAST
VIRGINIA...

AT 450 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS EXTENDING IN AN AREA BOUNDED BY
RICHMOND...CARMEL CHURCH...TAPPAHANNOCK...KILMARNOCK AND
WILLIAMSBURG. THE THUNDERSTORMS ARE GRADUALLY LIFTING NORTHEAST
AROUND 15 MPH. TORRENTIAL RAINFALL...FREQUENT DEADLY
LIGHTNING...GUSTY WINDS TO 40 MPH...AND POSSIBLY SMALL HAIL CAN BE
EXPECTED WITH THESE STORMS. ANY AREAS THAT ARE AFFECTED BY THESE
STORMS FOR MORE THAN 45 MINUTES WILL ALSO EXPERIENCE SIGNIFICANT
PONDING OF WATER ON ROADS...AND POSSIBLY RAPID RISES TO SMALL
STREAMS AND CREEKS.

MOTORISTS SHOULD USE EXTRA CAUTION WHILE TRAVELING THIS AFTERNOON
AND EARLY THIS EVENING...AND BE PREPARED FOR RAPID CHANGES IN
WEATHER AND ROAD CONDITIONS. IF YOU HEAR THUNDER...SEEK
SHELTER...AS YOU ARE IN THE POTENTIAL LIGHTNING STRIKE ZONE.
REMAIN INDOORS UNTIL WELL AFTER THE STORMS PASS.

SAMMLER
Local storm report, Jun 21, 4:58 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
458 PM EDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             QUINTON                 37.53N 77.12W
06/21/2008  E0.88 INCH       NEW KENT           VA   PUBLIC

&&

ASIEBERS
Special weather statement, Jun 21, 5:07 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
507 PM EDT SAT JUN 21 2008

VAZ060-061-065>070-079>081-212215-
PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
INCLUDING THE CITIES OF...FARMVILLE...SOUTH HILL...CREWE...
COLONIAL HEIGHTS...LAWRENCEVILLE...PETERSBURG...HOPEWELL
507 PM EDT SAT JUN 21 2008

...THUNDERSTORMS FROM THE SOUTHERN AND CENTRAL PIEDMONT INTO THE
TRI CITIES AREA...

AT 505 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS FROM MECKLENBURG AND BRUNSWICK COUNTIES
NORTHWARD TO CUMBERLAND...POWHATAN AND CHESTERFIELD COUNTIES. THE
STORMS ARE MOVING ERRATICALLY...BUT GENERALLY NORTHEAST AROUND 15
MPH. THE STRONGEST STORMS WILL AFFECT LUNENBURG...NOTTOWAY AND
BRUNSWICK COUNTIES NORTHEAST TOWARD THE TRI CITIES AREA THROUGH 6
PM. TORRENTIAL RAINFALL...FREQUENT DEADLY LIGHTNING...GUSTY WINDS
TO 40 MPH...AND POSSIBLY SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. ANY AREAS THAT ARE AFFECTED BY THESE STORMS FOR MORE THAN
45 MINUTES WILL ALSO EXPERIENCE SIGNIFICANT PONDING OF WATER ON
ROADS...AND POSSIBLY RAPID RISES TO SMALL STREAMS AND CREEKS.

MOTORISTS SHOULD USE EXTRA CAUTION WHILE TRAVELING THIS AFTERNOON
AND EARLY THIS EVENING...AND BE PREPARED FOR RAPID CHANGES IN
WEATHER AND ROAD CONDITIONS. IF YOU HEAR THUNDER...SEEK
SHELTER...AS YOU ARE IN THE POTENTIAL LIGHTNING STRIKE ZONE.
REMAIN INDOORS UNTIL WELL AFTER THE STORMS PASS.

SAMMLER
Special weather statement, Jun 21, 5:35 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 PM EDT SAT JUN 21 2008

VAZ071-212215-
HENRICO VA-
535 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORM MOVING INTO THE CITY OR RICHMOND...

AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HIGHLAND SPRINGS...OR ABOUT
OVER DOWNTOWN RICHMOND...MOVING NORTH AT 8 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR MONTROSE...AND...RICHMOND INTERNATIONAL
AIRPORT AT 545 PM EDT...FAIR OAKS AT 555 PM EDT...HIGHLAND SPRINGS AT
605 PM EDT...EAST HIGHLAND PARK AT 610 PM EDT.

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. IN
ADDITION...TORRENTIAL RAINFALL CAN ALSO BE EXPECTED WITH THIS STORM.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. MOTORISTS ARE
URGED TO USE EXTRA CAUTION WHILE TRAVELING AROUND THE RICHMOND METRO
AREA THROUGH 7 PM. PREPARE FOR RAPID CHANGES IN WEATHER AND ROAD
CONDITIONS.

SAMMLER
Special weather statement, Jun 21, 5:46 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
546 PM EDT SAT JUN 21 2008

VAZ075>077-212230-
NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
546 PM EDT SAT JUN 21 2008

...STRONG THUNDERSTORMS MOVING INTO WESTMORELAND AND NORTHUMBERLAND
COUNTIES...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CALLAO...MOVING NORTH AT 14 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CALLAO...AND...LOTTSBURG AT 550 PM EDT...
LEWISETTA AT 600 PM EDT...KINSALE AT 605 PM EDT...SANDY POINT AT 615
PM EDT...WESTMORELAND AT 620 PM EDT.

WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. TORRENTIAL
RAINFALL CAN ALSO BE EXPECTED WITH THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED. MOTORISTS ARE URGED TO USE EXTRA
CAUTION WHILE TRAVELING AROUND THE NORTHERN NECK THROUGH 7 PM.
PREPARE FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS.

SAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:25 PM EDTSpecial Marine WarningAKQ65 min
Jun 21, 2:53 PM EDTSpecial Marine WarningAKQ67 min
Jun 21, 4:43 PM EDTSevere Thunderstorm WarningAKQNew Kent20 min
Jun 21, 5:20 PM EDTAreal Flood AdvisoryAKQNew Kent115 min
Jun 21, 5:55 PM EDTAreal Flood AdvisoryAKQBrunswick, Lunenburg, Nottoway2 hr
Jun 21, 7:33 PM EDTAreal Flood AdvisoryAKQMecklenburg117 min

Nearby

Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.